Objectives: This study assessed the health effects of occupational acrylamide exposure using hemoglobin (Hb) adducts as biomarkers of internal dose.
Methods: Two hundred and ten tunnel workers exposed for about 2 months to a chemical-grouting agent containing acrylamide and N-methylolacrylamide underwent a health examination. Blood samples were drawn for the analysis of Hb adducts of acrylamide. Fifty workers claiming recently developed or deteriorated symptoms of the peripheral nervous system (PNS) were referred to a neurophysiological examination. Workers with Hb-adduct levels exceeding 0.3 nmol/g globin attended follow-up examinations 6, 12, and 18 months after exposure cessation.
Results: Forty-seven workers had Hb-adduct levels within the normal background range (0.02-0.07 nmol/g globin), while the remaining 163 had increased levels up to a maximum of 17.7 nmol/g globin. Clear-cut dose-response associations were found between the Hb-adduct levels and PNS symptoms. Thirty-nine percent of those with Hb-adduct levels exceeding 1 nmol/g globin experienced tingling or numbness in their hands or feet. A no-observed adverse effect level of 0.51 nmol/g globin was estimated for numbness or tingling in the feet or legs. For 23 workers there was strong evidence of PNS impairment due to occupational exposure to acrylamide. All but two had recovered 18 months after the cessation of exposure.
Conclusions: Occupational exposure to a grouting agent containing acrylamide resulted in PNS symptoms and signs. The use of Hb adducts of acrylamide as a biomarker of internal dose revealed strong dose-response associations. The PNS symptoms were, however, generally mild, and in almost all cases they were reversible.